Alert archive / Illinois / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 93, NWS Lincoln, IL

August 26, 2014Coles County, Douglas County, Edgar County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 26, 2014, 5:03 PM CDT for Coles County, Douglas County, Edgar County, Illinois. It was in force for 19 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2014, 5:03 PM CDT (22:03 UTC)
Expired
Aug 26, 2014, 5:22 PM CDT
In force
19 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Coles County, IL, Douglas County, IL, Edgar County, IL

The radar

The Indianapolis radar (KIND), 135 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 5:04 PM CDTHAIL 1E Brocton, IL
Aug 26, 5:07 PM CDTTSTM WND DMG1 W Redmon, ILNUMEROUS TREE LIMBS DOWN AND CORN FLATTENED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.1 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2014-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2288 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2014-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2288 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1037 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

838 
WUUS53 KILX 262203
SVRILX
ILC029-041-045-262245-
/O.NEW.KILX.SV.W.0093.140826T2203Z-140826T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
503 PM CDT TUE AUG 26 2014

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN COLES COUNTY IN EAST CENTRAL ILLINOIS...
  EAST CENTRAL DOUGLAS COUNTY IN EAST CENTRAL ILLINOIS...
  WESTERN EDGAR COUNTY IN EAST CENTRAL ILLINOIS...

* UNTIL 545 PM CDT

* AT 456 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BROCTON...
  AND MOVING SOUTH AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  REDMON...BORTON AND ISABEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3959 8774 3956 8802 3977 8802 3978 8779
TIME...MOT...LOC 2204Z 355DEG 8KT 3968 8789

HAIL...1.00IN
WIND...60MPH

$$

BAK
1 follow-up statement
702 
WWUS53 KILX 262222
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
522 PM CDT TUE AUG 26 2014

ILC029-041-045-262232-
/O.CAN.KILX.SV.W.0093.000000T0000Z-140826T2245Z/
COLES IL-DOUGLAS IL-EDGAR IL-
522 PM CDT TUE AUG 26 2014

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL EDGAR...EAST
CENTRAL DOUGLAS AND NORTHEASTERN COLES COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...SMALL HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 3959 8774 3956 8802 3977 8802 3978 8779
TIME...MOT...LOC 2222Z 355DEG 8KT 3964 8789

$$

BAK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:17 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 26, 3:17 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion
NATIONAL WEATHER SERVICE LINCOLN IL
317 PM CDT Tue Aug 26 2014

.SHORT TERM...(This evening through Wednesday)
ISSUED AT 316 PM CDT TUE AUG 26 2014

An outflow boundary is drapped over the area this afternoon and this
could be the focus for more showers and thunderstorm development
this evening and into tonight. So will be keeping a chance pops in
the forecast for tonight, but mainly along and northeast of I-74. By
tomorrow, all models indicate a good chance of thunderstorms across
most of the area through tomorrow afternoon. Things will then shift
back to the west after that.

Temps and dewpoints are remaining high so will keep the heat
advisory and warning going through this evening. Temps will remain
warm through tomorrow, but with clouds and pcpn, advisory/warning
criteria for heat indices will not be met. Model guidance numbers
look to be too warm.

&&

.LONG TERM...(Wednesday night through Tuesday)
ISSUED AT 316 PM CDT TUE AUG 26 2014

Upper level ridging will be broken down, which will allow another
cold front to move into the area late in the week. Unfortunately
this means that the chance of showers and thunderstorms will
continue into the weekend. Most of the pcpn chances will remain to
the northwest or northern part of the cwa through Friday. Then when
the front drops into the area Friday afternoon, the chance of
thunderstorms will spread across the whole cwa for most of the
weekend. There could be a break in the pcpn over some of the area
Sunday night, but another frontal system will move into the region
for the beginning of next week...so chance pops continue.

Temps will cool through the period, but then warm back up during the
beginning of next week. Model guidance still looks to be too warm.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
ISSUED AT 1241 PM CDT TUE AUG 26 2014
Not much of a shift in the forecast for this round of TAFs.
Main concern remains the front...which is still to the northwest.
Slight wind shift over the region right now due to outflow from
this mornings thunderstorms across the north. Front moving through
the region later tonight/this evening to stall and slow through
the early morning hours resulting in an extended period of
potential thunder, esp with wave moving out of the west. Models
with many solutions and potential of thunder. Concern for vis drop
just behind the boundary if clearing is ahead of the drier air. So
far, leaving that out of the forecast, but may need to be worked
into the next issuance.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING until 7 PM CDT this evening FOR ILZ042-
047>054-056-061>063-066>068-071>073.

HEAT ADVISORY until 7 PM CDT this evening FOR ILZ043>046-055-057.

&&

SHORT TERM...HJS
LONG TERM...AUTEN
AVIATION...HJS
Hazardous weather outlook, Aug 26, 3:38 PM CDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
338 PM CDT TUE AUG 26 2014

ILZ027>031-036>038-040-041-271100-
FULTON-KNOX-MARSHALL-MASON-MCLEAN-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
338 PM CDT TUE AUG 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT AS A COLD FRONT
MOVES INTO THE AREA FROM THE NORTHWEST. A FEW OF THE STORMS COULD
PRODUCE GUSTY WINDS...HAIL...AND TORRENTIAL RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WILL CONTINUE WEDNESDAY THROUGH MONDAY, AS THE
HEAT GRADUALLY DIMINISHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ILZ043>046-055-057-271100-
CHAMPAIGN-DE WITT-DOUGLAS-EDGAR-PIATT-VERMILION-
338 PM CDT TUE AUG 26 2014

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT AS A COLD FRONT DROPS
SOUTH INTO THE AREA. A FEW OF THE STORMS COULD PRODUCE GUSTY
WINDS...HAIL...AND TORRENTIAL RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WILL RETURN WEDNESDAY THROUGH MONDAY, AS
THE HEAT GRADUALLY DIMINISHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ILZ042-047>054-056-061>063-066>068-071>073-271100-
CASS-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EFFINGHAM-
JASPER-LAWRENCE-LOGAN-MACON-MENARD-MORGAN-MOULTRIE-RICHLAND-
SANGAMON-SCOTT-SHELBY-
338 PM CDT TUE AUG 26 2014

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT AS A COLD FRONT
DROPS SOUTH INTO THE AREA. A FEW OF THE STORMS COULD PRODUCE GUSTY
WINDS...HAIL...AND TORRENTIAL RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WILL RETURN WEDNESDAY THROUGH MONDAY, AS THE HEAT
GRADUALLY DIMINISHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HJS

In the hours before

Local storm report, Aug 26, 5:03 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
503 PM CDT TUE AUG 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             2 E BROCTON             39.72N 87.90W
08/26/2014  E1.00 INCH       EDGAR              IL   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL

&&

ALW

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 7:24 PM CDTSpecial Weather StatementILXEdgar66 min
Aug 25, 7:38 PM CDTSpecial Weather StatementILXVermilion67 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.